Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 1990, Volume 58, Issue 2

The Fractional Unit Root Distribution<495:TFURD>2.0.CO;2-F
p. 495-505

Fallaw Sowell

Asymptotic distributions are derived for the ordinary least squares (OLS) estimate of a first order autoregression when the series is fractionally integrated of order $1 + d$, for $- 1/2 < d < 1/2$. The fractional unit root distribution is introduced to describe the limiting distribution. The unit root distribution $(d = 0)$ is seen to be an atypical member of this family because its density is nonzero over the entire real line. For $- 1/2 < d < 0$ the fractional unit root distribution has nonpositive support, while if $0 < d < 1/2$ the fractional unit root distribution has nonnegative support. Any misspecification of the order of differencing leads to drastically different limiting distributions. Testing for unit roots is further complicated by the result that the $t$ statistic in this model only converges when $d = 0$ Results are proven by means of functional limit theorems.

Log In To View Full Content